Psycho-Babble Medication Thread 271008

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

PLEASE ADVISE ME

Posted by Jellibabe on October 20, 2003, at 2:28:40

I'm relatively new here and would be so grateful if someone could tell me what to do, if anything.
I have suffered from extreme depression which has just recently been relieved by an increase of Effexor to 300 mg per day. I am now so much better it is incredible. It has also reduced my self injury a lot. I am also on Topamax 100 mg per day, Risperdal 0,5 mg per day and I take fish oil. However, my weight gain has been huge and it seems to be related to the Effexor, but I am not sure. I was on Seroquel 200 mg per day, which I stopped because I thought that made me gain weight, but nothing happened and I have continued to gain weight and more so since my Effexor dose has increased. Is there anything I can do? I don't eat all that much, but still the weight just seems to pile on? This does nothing for my self esteem!!!! Please, PLEASE, can someone advise me????

 

Re: PLEASE ADVISE ME Jellibabe

Posted by galkeepinon on October 20, 2003, at 3:23:29

In reply to PLEASE ADVISE ME, posted by Jellibabe on October 20, 2003, at 2:28:40

Hi, sorry to hear you are so frustrated.
I know weight gain does nothing for one's self-esteem~believe me!
I can only advise you, like you asked:

The Effexor@300mg a day sounds like it's doing great. That's great. I only gained about 6 or 7 pounds when I took that medication.
I used to self-injure also.
Re: your weight gain, Risperdal shot my prolactin levels up, and I also gained weight from that medication~bloated the heck out of me.
It sounds as if you *know* that the Seroquel has nothing to do with your weight gain, from your post.
Re: Topamax, I have NEVER heard of anyone *gaining* weight from taking that medication~BUT someone here may have, I don't know.

Have you tried Celexa??
I didn't gain weight on Celexa, but I can't say the same for Lexapro at the moment, and I may be going back to Celexa soon.

From what I understand from your post is that the Effexor is working for your depression, but you want to find out why you have gained weight.
How long have you been on 0.5mg of Risperdal???
You say 'I don't eat all that much, but still the weight just seems to pile on'
When I was on Topamax, I didn't eat much at all, and I still lost weight~better yet I did not gain.

It sounds to me as if your weight gain (in regards to medication) may be from the Risperdal!
I would venture a guess that the fish oils have little to do with the weight gain you're experiencing. I may be wrong.
In any case, good luck and I'm here if you need anything~just ask:-)


> I'm relatively new here and would be so grateful if someone could tell me what to do, if anything.
> I have suffered from extreme depression which has just recently been relieved by an increase of Effexor to 300 mg per day. I am now so much better it is incredible. It has also reduced my self injury a lot. I am also on Topamax 100 mg per day, Risperdal 0,5 mg per day and I take fish oil. However, my weight gain has been huge and it seems to be related to the Effexor, but I am not sure. I was on Seroquel 200 mg per day, which I stopped because I thought that made me gain weight, but nothing happened and I have continued to gain weight and more so since my Effexor dose has increased. Is there anything I can do? I don't eat all that much, but still the weight just seems to pile on? This does nothing for my self esteem!!!! Please, PLEASE, can someone advise me????

 

Re: PLEASE ADVISE ME

Posted by Elle2021 on October 20, 2003, at 3:40:35

In reply to PLEASE ADVISE ME, posted by Jellibabe on October 20, 2003, at 2:28:40

Hi-
One question, do you have Borderline Personality Disorder? You mentioned self-injury (which I also used to do) and that is a typical symtom of BPD (which I do have). Anyway, it's probably one of the anti-psychotics making you gain the weight. Ask your doctor about Geodon, it hasn't been said to increase weight. Hope things work out for you, sorry to hear you are so frustrated. Bless you.
Elle

 

Re: PLEASE ADVISE ME galkeepinon

Posted by Jellibabe on October 20, 2003, at 3:51:40

In reply to Re: PLEASE ADVISE ME Jellibabe, posted by galkeepinon on October 20, 2003, at 3:23:29

Dear Galkeepinon
Thanks so for replying. Do you think just 0.5 of Risperdal can really do that? I'm going to ask my doctor if I can go off it, that's for sure! I don't think it is the Topamax because I've heard that tends to make one loose weight, if the dosage is high enough.
I'm so grateful for this message board. It really makes one feel not so alone! Thanks.

 

Re: PLEASE ADVISE ME Elle2021

Posted by Jellibabe on October 20, 2003, at 4:01:53

In reply to Re: PLEASE ADVISE ME, posted by Elle2021 on October 20, 2003, at 3:40:35

Dear Elle

Thanks so much for your kind response! I have bipolar and OCD. What is Geodon? I have never heard of it. I guess it is also an antipsychotic medication? I am thinking of asking if I can try to go of Risperdal for a while and see if I can do without it, given that it seems to cause the weight gain.

 

Re: PLEASE ADVISE ME Jellibabe

Posted by pixygoth on October 20, 2003, at 10:11:43

In reply to PLEASE ADVISE ME, posted by Jellibabe on October 20, 2003, at 2:28:40

Hi There - I don't know anything about your other meds but I'm just coming down from 225mg Effexor - which has definitely made me fat. That's not why I'm coming off it, although my pdoc *was* concerned about possible health issues there - 20% bodyweight rise *is* quite extreme. What is your change? (percentages are quite subtle, if you're shy!)
It seems though that we all have unique reactions particularly weight-wise - Effexor is said to cause weight-*loss* after all!
My doc reassured me by saying that med. related weight change usually goes back to normal when you come off. If you're talking longterm use then you might just be stuck. Lots and lots of luck though,
S x

 

Re: PLEASE ADVISE ME Jellibabe

Posted by melbob on October 20, 2003, at 18:37:04

In reply to PLEASE ADVISE ME, posted by Jellibabe on October 20, 2003, at 2:28:40

hi...
i lost 15 pounds in about a month on 75mg/day effexor xr...no appetite...but i had to quit the effexor because i don't want to be addicted, and the withdrawals i have been having the last 3 days (since i quit) have not been too pleasant...so i do feel a little better now, though, and i am glad i quit. i looked into the info at the wyeth site and saw that anorexia was most common at the 75mg dose, while weight gain was common at higher doses (i think that's right, you can check for yourself...) memory is a little befuddled too right now, and i have been online for days it seems, trying to find out as much as possible about all this stuff...
good luck...
melbob

 

Re: PLEASE ADVISE ME

Posted by Jellibabe on October 21, 2003, at 1:26:37

In reply to Re: PLEASE ADVISE ME Jellibabe, posted by pixygoth on October 20, 2003, at 10:11:43

Dear All

Thanks everyone for all the info. I think I'll try diet pills to add to all the other pills I'm already taking!!! Can't do any harm . . . .

 

Re: PLEASE ADVISE ME Jellibabe

Posted by galkeepinon on October 21, 2003, at 1:29:58

In reply to Re: PLEASE ADVISE ME galkeepinon, posted by Jellibabe on October 20, 2003, at 3:51:40

>>>>>>Do you think just 0.5 of Risperdal can really do that?

It did it to me, but of course, I'm not everyone. Maybe others have had better experiences.

>>>>>>I'm going to ask my doctor if I can go off it, that's for sure!

Talking with your doctor would be the best, to find out what may work for you, and to see if going off it would help curb the weight gain. But talk to your doctor, so he/she is aware of your concerns~communication is best IMHO.

>>>>>>I don't think it is the Topamax because I've heard that tends to make one loose weight, if the dosage is high enough.

I started to lose weight on Topamax at about the 1st month, by the 3rd month, I had lost 25 pounds and it was coming off QUICK.

>>>>>>I'm so grateful for this message board. It really makes one feel not so alone! Thanks.

I'm glad you feel the message board really makes one feel not so alone.
It's a great place:-)
Stick around...
Best wishes.



This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.